Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 27, 2018, 7:47 PM MDT for Gallatin County, Montana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 7:47 PM MDT (01:47 UTC)
- Expired
- Jul 27, 2018, 8:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gallatin County, MT
The radar
The Great Falls radar (KTFX), 181 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:04 PM MDT | TSTM WND GST 56 | 8 Ene Belgrade, MT | MESONET STATION AV387, 8 ENE BELGRADE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298
WUUS55 KTFX 280147
SVRTFX
MTC031-280215-
/O.NEW.KTFX.SV.W.0049.180728T0147Z-180728T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
747 PM MDT FRI JUL 27 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Gallatin County in south central Montana...
* Until 815 PM MDT.
* At 747 PM MDT, a severe thunderstorm was located 9 miles northeast
of Bozeman, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Gallatin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4578 11111 4599 11113 4603 11079 4569 11079
TIME...MOT...LOC 0147Z 282DEG 37KT 4578 11090
HAIL...1.00IN
WIND...60MPH
$$
BH1 follow-up statement
801
WWUS55 KTFX 280208
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
808 PM MDT FRI JUL 27 2018
MTC031-280217-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-180728T0215Z/
Gallatin MT-
808 PM MDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
WILL EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4578 11111 4599 11113 4603 11079 4569 11079
TIME...MOT...LOC 0207Z 282DEG 37KT 4574 11064
$$
HoenischWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:17 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 27, 5:17 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 517 PM MDT Fri Jul 27 2018 Updated Aviation Discussion .SYNOPSIS... Isolated to scattered afternoon and evening showers and thunderstorms and below normal temperatures persist through Saturday. A warming and drying trend begins this weekend through the middle of next week as high pressure builds from the west. && .DISCUSSION... Today through Saturday...Scattered showers and thunderstorms are expected this evening as a weak upper-level disturbance moves through the area. Severe weather is not anticipated, but some storms may contain gusty winds and small hail. Thunderstorms will diminish as diurnal heating wanes. On Saturday, scattered afternoon showers and thunderstorms are expected once again with another weak disturbance. Some storms may contain gusty winds and small hail. Overall, temperatures will be around seasonal averages. MLS Saturday Night through Friday...The upper level low pressure trough responsible for the unsettled northwest flow aloft will gradually move east out of the area through Sunday. Scattered showers and thunderstorms will likely linger over the forecast area through Saturday evening, with a few storms possibly redeveloping for Sunday afternoon and evening. A strong high pressure ridge will then keep the area dry and very warm Monday into Wednesday, as temperatures warm to between 5 and 10 degrees above normal. However, winds are not expected to be breezy, so fire weather concerns are minimal at this time. A few weak showers or storms may also move east along the Hi-Line Monday night into Tuesday. A shortwave low pressure trough may then move a few showers or storms from southwest Montana northeast over central Montana Wednesday afternoon into Wednesday evening. The passage of this shortwave will likely flatten the high pressure ridge, which may help cool temperatures back closer to normal by Friday with very little chance of showers. - Coulston && .AVIATION... Updated 0000Z. Scattered showers and thunderstorms will track ESE across central MT this this evening then diminish after 04z. KHLN and KBZN are most likely to be impacted directly with possible brief MVFR conditions along with wind gusts up to 50kts and small hail. Gusty and erratic winds are possible across a larger area from distant thunderstorm cells through this evening, otherwise surface winds will remain generally light. Hoenisch && .FIRE WEATHER... Isolated to scattered thunderstorms are expected through this weekend, especially today and Saturday. Any lightning strikes, especially those that occur well away from the center of a storm, may spark new fire starts. Fire weather concerns may become elevated this Sunday through the middle of next week, as a warming and drying trend is accompanied by minimum RH values of about 10 to 20 percent. However, at this time, winds look to remain light enough to prevent critical fire weather conditions. - Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 50 80 52 83 / 40 20 20 10 CTB 49 77 48 83 / 40 20 10 0 HLN 53 78 54 83 / 40 30 30 10 BZN 49 78 49 79 / 30 30 20 10 WEY 41 73 40 72 / 30 20 20 10 DLN 47 77 48 78 / 30 20 10 0 HVR 52 81 53 85 / 40 20 0 0 LWT 51 74 50 77 / 40 30 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 27, 5:50 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
550 PM MDT FRI JUL 27 2018
MTZ052-280045-
Jefferson MT-
550 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTIES UNTIL
645 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Lodge, moving southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boulder, Basin, Wickes, Elk Park, Corbin, Jefferson City and Elkhorn
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
4639 11240 4643 11222 4641 11181 4591 11214
4607 11246 4613 11252 4618 11251 4617 11256
4624 11260
TIME...MOT...LOC 2349Z 299DEG 28KT 4632 11272
HoenischSpecial weather statement, Jul 27, 6:32 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
632 PM MDT FRI JUL 27 2018
MTZ052-053-280115-
Broadwater MT-Jefferson MT-
632 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER AND
JEFFERSON COUNTIES UNTIL 715 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Boulder or 10 miles west of Radersburg, moving
southeast at 30 mph. Another storm storm cell was located near Elk
Park, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Boulder, Whitehall, Toston, Basin, Cardwell, Radersburg, Elk Park,
Elkhorn State Park and Lewis And Clark Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4635 11226 4625 11120 4619 11125 4618 11134
4613 11134 4607 11142 4599 11142 4599 11146
4596 11147 4590 11160 4580 11171 4580 11180
4586 11193 4584 11210 4594 11244 4602 11244
4605 11248
TIME...MOT...LOC 0029Z 297DEG 27KT 4614 11191
HoenischSpecial weather statement, Jul 27, 7:01 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT FRI JUL 27 2018
MTZ055-280200-
Gallatin MT-
701 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER...
NORTHEASTERN MADISON...SOUTHEASTERN JEFFERSON AND NORTHERN GALLATIN
COUNTIES UNTIL 800 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Three Forks, moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Three Forks around 705 PM MDT.
Manhattan around 725 PM MDT.
Belgrade around 740 PM MDT.
Bozeman around 755 PM MDT.
Other locations impacted by this storm include Logan, Maudlow, Four
Corners, Amsterdam, Bozeman Hot Springs, Trident, Gallatin Gateway,
Church Hill, Willow Creek and Menard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4560 11136 4564 11136 4564 11148 4567 11158
4574 11166 4574 11172 4579 11180 4580 11171
4590 11160 4596 11147 4599 11147 4600 11141
4611 11140 4613 11134 4613 11079 4591 11079
4547 11097
TIME...MOT...LOC 0100Z 291DEG 30KT 4589 11162
HoenischLocal storm report, Jul 27, 7:28 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
728 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL WHITEHALL 45.87N 112.10W
07/27/2018 M0.88 INCH JEFFERSON MT TRAINED SPOTTER
&&
BHLocal storm report, Jul 27, 7:32 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
732 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL WHITEHALL 45.87N 112.10W
07/27/2018 E1.00 INCH JEFFERSON MT TRAINED SPOTTER
&&
BHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:32 PM MDT | Special Weather Statement | TFX | Jefferson | 43 min |
| Jul 27, 7:01 PM MDT | Special Weather Statement | TFX | Gallatin | 59 min |
| Jul 28, 12:21 PM MDT | Special Weather Statement | TFX | Jefferson | 54 min |
| Jul 28, 12:29 PM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jul 28, 1:17 PM MDT | Special Weather Statement | TFX | Blaine | 43 min |
| Jul 28, 4:17 PM MDT | Special Weather Statement | TFX | Cascade | 58 min |
| Jul 28, 5:02 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.